Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 259, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2014, 8:53 PM CDT for Gove County, Logan County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2014, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 7, 2014, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS53 KGLD 080153
SVRGLD
KSC063-109-080230-
/O.NEW.KGLD.SV.W.0259.140808T0153Z-140808T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM CDT THU AUG 7 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 930 PM CDT
* AT 852 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF
RUSSELL SPRINGS...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN LOGAN AND WESTERN GOVE COUNTIES.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 84 AND 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3880 10106 3903 10109 3914 10057 3877 10055
TIME...MOT...LOC 0154Z 265DEG 30KT 3891 10091
HAIL...1.00IN
WIND...60MPH
$$
HUSTED2 follow-up statements
892
WWUS53 KGLD 080207
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT THU AUG 7 2014
KSC063-109-080230-
/O.CON.KGLD.SV.W.0259.000000T0000Z-140808T0230Z/
LOGAN KS-GOVE KS-
907 PM CDT THU AUG 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN GOVE
AND EAST CENTRAL LOGAN COUNTIES UNTIL 930 PM CDT...
AT 905 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
THE MONUMENT ROCKS...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3882 10099 3901 10099 3909 10057 3877 10055
TIME...MOT...LOC 0208Z 269DEG 28KT 3890 10079
HAIL...1.00IN
WIND...60MPH
$$
HUSTED567 WWUS53 KGLD 080226 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 826 PM MDT THU AUG 7 2014 KSC063-109-080236- /O.EXP.KGLD.SV.W.0259.000000T0000Z-140808T0230Z/ LOGAN KS-GOVE KS- 926 PM CDT THU AUG 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES WILL EXPIRE AT 830 PM MDT/930 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. LAT...LON 3882 10099 3901 10099 3909 10057 3877 10055 TIME...MOT...LOC 0226Z 269DEG 28KT 3890 10061 $$ HUSTED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:50 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 6:50 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT THU AUG 7 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 1251 PM MDT THU AUG 7 2014 SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE NORTH OF INTERSTATE 70. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND PRECIPITATION HOLDING THEM DOWN A BIT. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 1247 PM MDT THU AUG 7 2014 FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD. MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING FOR THE FORECAST. LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID 60S WITH HIGHS OVER THE WEEKEND IN THE 80S. SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST. FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX FORECAST. BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 544 PM MDT THU AUG 7 2014 COMPLICATED SET OF TAFS DUE TO CLUSTER OF THUNDERSTORMS MOVING THROUGH THE AREA AT THIS TIME AND THE MESOSCALE AFFECTS THEY WILL CAUSE. THUNDERSTORMS WILL AFFECT KGLD FIRST THEN KMCK ABOUT A COUPLE OF HOURS LATER. IT LOOKS LIKE AT THIS TIME THAT SOME STRATUS AND FOG WILL OCCUR WITH THE BEST CHANCE OF MVFR CONDITIONS EXPECTED AT KMCK. ALSO INTERESTING SCENARIO FOR KMCK. MORE THAN ONE MODEL IS SHOWING ANOTHER CLUSTER OF STORMS MOVING THROUGH KMCK BETWEEN 12Z AND 18Z. SO SINCE THERE IS SOME SUPPORT CHOSE TO PUT IN A VCTS AT THAT TIME AND REVISIT THIS ISSUE AGAIN FOR THE 06Z TAFS. AT KGLD THE NEXT BATCH OF AFTERNOON AND EVENING THUNDERSTORMS WILL START AFFECT THE AREA LATE IN THE DAY. SO CHOSE TO INTRODUCE VCTS AT THAT TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...BULLER
Hazardous weather outlook, Aug 7, 2:43 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT THU AUG 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 7, 8:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/07/2014 M85 MPH GREELEY KS AWOS
&&
MENTZERSpecial weather statement, Aug 7, 8:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT THU AUG 7 2014
KSZ014-015-028-029-080200-
GOVE-LOGAN-SHERIDAN-THOMAS-
828 PM CDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINGO TO 5 MILES
SOUTH OF MONUMENT TO RUSSELL SPRINGS...MOVING SOUTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3885 10134 3907 10111 3931 10098 3918 10044
3888 10068 3869 10088 3869 10097
TIME...MOT...LOC 0129Z 299DEG 22KT 3926 10086 3902 10100
3887 10116
HUSTEDSpecial weather statement, Aug 7, 8:33 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU AUG 7 2014
COZ091-080145-
KIT CARSON COUNTY-
733 PM MDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3920 10316 3934 10316 3941 10293 3920 10287
3915 10316 3919 10316
TIME...MOT...LOC 0133Z 256DEG 17KT 3926 10306
HUSTEDLocal storm report, Aug 7, 8:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 5 E TRIBUNE 38.47N 101.66W
08/07/2014 M53 MPH GREELEY KS MESONET
&&
MENTZERLocal storm report, Aug 7, 8:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 5 N TRIBUNE 38.54N 101.75W
08/07/2014 E60 MPH GREELEY KS TRAINED SPOTTER
&&
MENTZERSpecial weather statement, Aug 7, 8:51 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU AUG 7 2014
KSZ042-080215-
WICHITA-
851 PM CDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LYDIA...OR NEAR
LYDIA...MOVING EAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3835 10154 3850 10113 3849 10112 3827 10112
3826 10113 3826 10149
TIME...MOT...LOC 0152Z 258DEG 34KT 3834 10132
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 49 min |
| Aug 7, 7:52 PM CDT | Special Weather Statement | GLD | Thomas | 23 min |
| Aug 7, 7:55 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| Aug 7, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 30 min |
| Aug 7, 8:05 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| Aug 7, 8:13 PM CDT | Special Weather Statement | GLD | Decatur, Sheridan | 32 min |
| Aug 7, 8:20 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 25 min |
| Aug 7, 8:28 PM CDT | Special Weather Statement | GLD | Logan | 32 min |
| Aug 7, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 30 min |
| Aug 7, 8:51 PM CDT | Special Weather Statement | GLD | Wichita | 24 min |
| Aug 7, 9:13 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
| Aug 7, 9:25 PM CDT | Special Weather Statement | GLD | Gove | 35 min |
| Aug 7, 10:12 PM CDT | Special Weather Statement | GLD | Gove | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.